You get up in the morning, and there’s ringing in your ears. They were fine yesterday so that’s odd. So you begin thinking about likely causes: lately, you’ve been keeping your music at a lower volume and you haven’t been working in a loud environment. But you did have a headache yesterday, and you did take some aspirin before bed.
Could the aspirin be the trigger?
You’re thinking to yourself “perhaps it’s the aspirin”. You feel like you remember hearing that certain medications can produce tinnitus symptoms. Is one of those medications aspirin? And does that mean you should quit taking aspirin?
Tinnitus And Medication – What’s The Connection?
The enduring rumor has connected tinnitus symptoms with countless medicines. But what is the reality behind these rumors?
The common notion is that tinnitus is widely viewed as a side effect of a diverse range of medications. The truth is that there are a few types of medications that can produce tinnitus or tinnitus-like symptoms. So why does tinnitus get a reputation for being this super-common side effect? Here are some hypotheses:
- Many medications can affect your blood pressure, which also can affect tinnitus.
- The condition of tinnitus is relatively prevalent. Chronic tinnitus is an issue for as many as 20 million people. Some coincidental timing is unavoidable when that many individuals suffer with tinnitus symptoms. Enough individuals will begin taking medications around the same time that their unrelated tinnitus starts to act up. It’s understandable that people would mistakenly think that their tinnitus symptoms are the result of medication due to the coincidental timing.
- Starting a new medicine can be stressful. Or, in some situations, it’s the underlying cause, the thing that you’re using the medication to deal with, that is stressful. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So in this situation, the tinnitus symptoms aren’t being produced by the medicine. The whole ordeal is stressful enough to cause this type of confusion.
What Medications Are Connected to Tinnitus
There are a few medicines that do have a well-established (that is, scientifically proven) cause-and-effect connection with tinnitus.
The Link Between Strong Antibiotics And Tinnitus
There are certain antibiotics that have ototoxic (ear harming) properties. These strong antibiotics are typically only used in special cases and are known as aminoglycosides. High doses are usually avoided because they can result in damage to the ears and trigger tinnitus symptoms.
Blood Pressure Medication
Diuretics are commonly prescribed for people who are dealing with hypertension (high blood pressure). Creating diuretics are known to cause tinnitus-like symptoms, but normally at considerably higher doses than you may normally encounter.
Aspirin Can Cause Ringing in Your Ears
And, yes, the aspirin may have been what caused your tinnitus. But here’s the thing: Dosage is once again extremely significant. Generally speaking, tinnitus starts at extremely high dosages of aspirin. The dosages you would take for a headache or to treat heart disease aren’t often big enough to trigger tinnitus. The good news is, in most circumstances, when you stop using the huge dosages of aspirin, the tinnitus symptoms will go away on their own.
Consult Your Doctor
There are a few other medicines that may be capable of causing tinnitus. And there are also some unusual medicine combinations and interactions that may generate tinnitus-like symptoms. That’s the reason why your best course of action is going to be talking about any medication concerns you might have with your doctor or pharmacist.
You should also get checked if you begin experiencing tinnitus symptoms. It’s difficult to say for sure if it’s the medicine or not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.